Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Birmingham, AL

April 20, 2006Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 20, 2006, 9:49 PM CDT for Marion County, Alabama. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2006, 9:49 PM CDT (02:49 UTC)
Expired
Apr 20, 2006, 10:45 PM CDT
In force
56 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 9:54 PM CDTHAIL 14 Ne Guin, ALFIRE DEPARTMENT PERSONNEL REPORTED QUARTER SIZE HAIL NEAR GUIN.
Apr 20, 9:54 PM CDTHAIL 14 Ne Guin, ALFIRE DEPARTMENT REPORTED QUARTER SIZE HAIL.
Apr 20, 9:55 PM CDTHAIL 16 Se Hamilton, ALQUARTER SIZE HAIL REPORTED IN THE PEA RIDGE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 6:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 210248
SVRBMX
ALC093-210345-
/O.NEW.KBMX.SV.W.0166.060421T0249Z-060421T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 1045 PM CDT

* AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GUIN...OR ABOUT 8 MILES NORTHWEST OF
  WINFIELD...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRILLIANT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3408 8801 3391 8794 3398 8764 3424 8763

$$
KNS/99
2 follow-up statements
000 
WWUS54 KBMX 210321
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 PM CDT THU APR 20 2006

ALC093-210345-
/O.CON.KBMX.SV.W.0166.000000T0000Z-060421T0345Z/
MARION AL-
1021 PM CDT THU APR 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL MARION COUNTY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EAST CENTRAL MARION COUNTY...OR
ABOUT 10 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO QUARTERS HAS BEEN REPORTED NORTH OF GUIN WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3416 8785 3399 8776 3398 8764 3424 8763

$$

KNS/99
000 
WWUS54 KBMX 210339
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1039 PM CDT THU APR 20 2006

ALC093-210349-
/O.EXP.KBMX.SV.W.0166.000000T0000Z-060421T0345Z/
MARION AL-
1039 PM CDT THU APR 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION COUNTY
EXPIRES AT 1045 PM CDT...

AT 1039 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHERN ALABAMA.

LAT...LON 3416 8785 3399 8776 3398 8764 3424 8763

$$

KNS/99

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:18 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 20, 4:18 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPE OF WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT THU APR 20 2006

.UPDATE...

JUST DID A QUICK UPDATE FOR NEW SEVERE WATCH. WATCH INFORMATION
LISTED AT BOTTOM OF DISCUSSION.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH FRIDAY)

HELLO WEATHER FANS. STILL WAITING ON TODAYS ROUND TO GET
GOING...AND IT WONT BE LONG. VERY SIMILAR TO YESTERDAY...MID-
LEVEL CAPES ARE WAY UP...SUFFICIENT SHEAR...TEMPS STILL
CLIMBING... THE LIMITING FACTOR SO FAR HAS BEEN INHIBITION...BUT
THAT IS ALL BUT GONE. MAIN THREAT IS STILL LARGE AND DAMAGING WINDS.
STORMS SHOULD DIE OFF BY 9 OR 10 PM.

FRIDAY STILL CONCERNING AS SEVERE POTENTIAL IS FURTHER ENHANCED.
SHORTWAVE CURRENTLY OVER THE 4 CORNERS REGION WILL GET TO MOVING
LATER TODAY AND BE KNOCKING ON THE DOOR TOMORROW WITH AN
ASSOCIATED COLD FRONT. TIMING WILL PLAY A BIG PART IN HOW THINGS
WORK OUT. CLOUD COVER ACROSS THE NORTH MAY BE A LIMITING
FACTOR...BUT MUCH OF THE AREA SHOULD HEAT UP NICELY. HOW MUCH WE
HEAT UP ALSO PLAYS A BIG FACTOR. AGREE WITH PREVIOUS SHIFT THAT
WITH THE GIVEN WIND SHEARS...A DERECHO EVENT LOOKS POSSIBLE.

.LONG TERM...(SATURDAY THROUGH THURSDAY)

STORMS WILL BE ENDING FROM WEST TO EAST ON SATURDAY MORNING AS
COLD FRONT MOVES ON THROUGH. IN THE FRONTS WAKE...DRIER AIR WILL
DOMINATE AS A RIDGE BUILDS ACROSS THE PLAINS STATES. THE NEXT
SYSTEM WITH ASSOCIATED FRONT COMES BY MID-WEEK. ONLY MINOR TWEAKS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  82  57  72 /  40  60  70  30
ANNISTON    63  84  58  76 /  40  50  80  30
BIRMINGHAM  64  82  57  76 /  40  70  70  30
TUSCALOOSA  65  84  56  80 /  30  70  70  20
CALERA      65  84  58  78 /  30  60  70  20
AUBURN      64  85  59  75 /  30  20  80  40
MONTGOMERY  63  86  60  78 /  30  40  80  30
TROY        64  87  61  76 /  30  30  80  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7PM.
ALC009- 015-019-055-057-073-075-093-107-115-117-121-125-127-133-

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10PM.
ALC009-015-019-055-05 7-073-075-093-107-115-117-121-125-127-133-

&&

JONES/90
Hazardous weather outlook, Apr 20, 5:50 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU APR 20 2006

ALZ011>015-017>050-211130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
550 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS...WITH SOME PRODUCING LARGE HAIL
AND TORRENTIAL RAIN...WILL OCCUR THROUGH 10 PM NORTH OF A
LIVINGSTON...TUSCALOOSA...ALEXANDER CITY...WEST POINT LAKE...LINE.
SOUTH OF THIS LINE IT APPEARS STORMS WILL NOT DEVELOP FOR THE
REMAINDER OF THE DAYLIGHT OR OVERNIGHT HOURS. ALL STORMS WILL WEAKEN
BELOW SEVERE LIMITS BY 11 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT WILL PUSH THROUGH CENTRAL
ALABAMA WITH WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS
AND LARGE HAIL EXPECTED.  THE STORMS WILL BEGIN BETWEEN 11 AM AND 1
PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING
IN SOUTHEAST ALABAMA BY EARLY SATURDAY MORNING.

THE ATMOSPHERE AHEAD OF THIS FRONT WILL BE MOIST AND UNSTABLE ACROSS
ALL OF CENTRAL ALABAMA.  IN ADDITION...A STRONGER UPPER LEVEL
DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH.
THIS SITUATION MAY PRODUCE MORE

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION WILL BE
REQUIRED THROUGH THIS EVENING...AND AGAIN FRIDAY AFTERNOON AND
EVENING. PLEASE STAY TUNED TO LATEST DETAILS CONCERNING THESE
POTENTIAL SEVERE THUNDERSTORMS.

STEFKOVICH

In the hours before

Local storm report, Apr 20, 7:38 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             NW BIRMINGHAM           33.53N 86.80W
04/20/2006  E0.88 INCH       JEFFERSON          AL   AMATEUR RADIO

            MCDONALD CHAPEL

&&

MBAER
Special weather statement, Apr 20, 7:53 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT THU APR 20 2006

ALZ034-210145-
BIBB-
753 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 845 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEST BLOCTON...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST BLOCTON...
CENTREVILLE AND BRENT THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KNS/99
Local storm report, Apr 20, 7:54 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             W VERNON                33.76N 88.11W
04/20/2006  E0.50 INCH       LAMAR              AL   EMERGENCY MNGR

            FRIENDSHIP RD

&&

MBAER
Special weather statement, Apr 20, 8:00 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT THU APR 20 2006

ALZ029-210200-
RANDOLPH-
800 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 900
PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF WEDOWEE...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE AND WOODLAND
THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM
Special weather statement, Apr 20, 8:24 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT THU APR 20 2006

ALZ011-013-210230-
FAYETTE-MARION-
824 PM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND MARION
COUNTIES UNTIL 930 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF GUIN...MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GUIN...GU-WIN...
WINFIELD...GLEN ALLEN AND BRILLIANT THROUGH 930 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

KNS/99
Local storm report, Apr 20, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             CALERA                  33.10N 86.75W
04/20/2006  E1.00 INCH       SHELBY             AL   PUBLIC

            QUARTER SIZE HAIL IN THE CITY OF CALERA.

&&

80

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Apr 20, 7:44 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Apr 20, 9:40 PM CDTSevere Thunderstorm WarningBMXShelby65 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningBMXPerry28 min
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Apr 20, 10:18 PM CDTSevere Thunderstorm WarningBMXWinston57 min
Apr 21, 12:54 AM CDTSevere Thunderstorm WarningBMXTuscaloosa66 min
Apr 21, 2:04 AM CDTSevere Thunderstorm WarningBMXWalker56 min
Apr 21, 2:35 AM CDTSevere Thunderstorm WarningBMXWinston31 min
Apr 21, 2:40 AM CDTSevere Thunderstorm WarningBMXTuscaloosa50 min
Apr 21, 2:56 AM CDTSevere Thunderstorm WarningBMXFayette49 min
Apr 21, 3:00 AM CDTSevere Thunderstorm WarningBMXWalker61 min
Apr 21, 6:11 AM CDTSevere Thunderstorm WarningBMXMarion, Winston34 min
Apr 21, 2:42 PM CDTSevere Thunderstorm WarningBMXTuscaloosa48 min
Apr 21, 3:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa18 min
Apr 21, 3:36 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa39 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningBMXShelby17 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.